Friday, July 07, 2006

I'm a Zombie on Elavil. And you?

Has anyone else experienced a perpetual zombie-like stupor while taking Elavil (amitriptyline) or similar drugs like nortriptyline (Pamelor in the US)? How about un-steadiness? Feeling un-balanced?

I've been taking 50mg Elavil per night, religiously, for about 6-8 weeks now, having incrementally increased my dosage from 10mg over the past 4 months until my headaches came under some sort of *control* (I use that term loosely). For the past few weeks, I've actually had some headache-free days, or headache-free segments each day. This, I hope, is due to the elavil plus more sleep.

However, I've noticed I feel drugged-out and unbalanced much of the time. I'm experiencing the following:
1. Waking the Dead: it's impossible to wake up in the morning, even after taking my drugs at 7-8pm the night before. My alarm rings for a full-hour some mornings. It's like waking the dead.
2. Walking the Dead: once vertical, I still feel like my body is asleep - physically sluggish and lethargic, and mentally un-alert. This lasts for hours, this S L O W motion ride, sometimes until noon.
3. Sleepy: I feel very sleepy A L L the time. I yawn a lot. I could curl up under my desk and fall asleep at any time.
4. The Big One: I feel unbalanced, unsteady, and uncoordinated (especially in the morning). This isn't dizziness (no visual changes), but just notice that my body, my movements are unsteady. I have to be careful I don't fall in the shower, and find myself bumping into walls, my vanity, etc. I have to be very careful getting ready for work, continually conscious of steadying myself.
5. Sometimes the un-balanced, un-steady feeling lasts all day. I'm consciously aware of steadying myself and moving carefully, with intention, being careful not to stumble on the train platform, that kind of thing.
6. I've had these feelings both with and without headache being present.
7. This has been going on for 2 weeks.

Basically, this drug makes me catatonic. That, or the unsteadiness is (i) a vestibular effect of migraine (which is new) or (ii) I'm developing MS or Parkinson's or some other bloody neurological disease.

Any way you slice it, it isn't pretty. It's also distressing.

So here are my questions for you:

1. Have you experienced un-steadiness and feeling un-balanced while taking Elavil?
2. Have you experienced un-steadiness or feeling un-balanced with or without the presence of headache?
3. What's the highest dosage of Elavil you've taken for an extended period? Did it help control your headaches?

Thanks!


12 comments:

  1. I presonally haven't experienced those effects, but have come across other bloggers who have. http://artin.org/blog/
    being one of them. If you look through his archives you will find where he talked about similar things.

    Good luck sweetie. I hope you find a good balance soon.

    ReplyDelete
  2. hi terri -

    i haven't taken elavil before. sorry i can't be of any help! i'm looking forward to hearing what you find out, tho! good luck!
    emily

    ReplyDelete
  3. My god T, I so feel for you with these headaches. I can fully understanding that it is distressing.

    Have you given any consideration to alternative health care, such as a naturopathic doctor?

    ReplyDelete
  4. Katherine5:09 pm

    hi, I'm using elavil now also. I'm only up to 20mg, but when I started it made my eyes cross I was soo sleepy. I've had no unsteadiness but I haven't noticed any significant change in my migraines either.

    ReplyDelete
  5. Although I do not take Elavil or Pamelor, I do experience the same symptoms you're talking about. As a matter of fact, the latest one, being arenas, atriums, rooms with very high ceilings will throw my balance off.

    ReplyDelete
  6. I'm 20 mg of Elavil, but haven't had much trouble with it. I'm taking it specifically for sleep, but am fine waking up. It gave me no headache relief, even on higher doses.

    Being unsteady and having trouble with balance are frequent symptoms for me. They seem to come and go in waves though. I've been having trouble the last few months and have had as long as a year with frequent debilitating vertigo.

    ReplyDelete
  7. Shannon9:55 am

    This is a rather belated response to this post, and I'm hoping you've come up with the answers to the questions you posed by now, but in the event that you haven't, I hope my response is helpful.

    I take 10 mg of amitriptyline daily for migraine prevention. I worked my way up to 30 mg at one point and felt worse (agitated, and more hypersensitive) so I worked my way back down to 10 mg. Although that's a low dose, it appears to be optimal for me--proving once again that more isn't always better.

    WIth regard to your concern about the unsteadiness and the possibility that you're developing MS or Parkinson's... In one of my prescription drug reference books Parkinson-like symptoms is listed as a serious adverse reaction to amitriptyline and warrants contacting your doctor "promptly".

    Good luck with this.

    ReplyDelete
  8. Jammers4:00 pm

    Hi there. I've been taking this medication for quite some years now, probably 5+ years. So lots of experience with it.

    I wish I was on 50mg or less. At the moment I take 100mg at night. I've just taken them, so getting to a zombied state already.

    Sometimes I feel like they aren't working and I don't get to sleep until 1 to 4am, after taking them around 7pm!

    I know how hard it is to wake up in the mornings. Sometimes I'm awake but not. I can't open my eyes or move much, but my brain is awake. I'm a student at the moment and I've told my tutor that I do have problems getting to class early. And my meds are the good reason why.

    From the side effects I'm never ever without a drink. I drink around 4 litres of fruit juice a day. And a small bottle of coke in the morning to help wake me up.

    ReplyDelete
  9. What if your headaches are diet induced? "Healing with Whole Foods" is a wonderful book that might help... it's help me heal a lifelong suffering of sinusitis and other chronic ENT issues.

    Yoga, Tai Chi, and Meditation are also excellent disciplines to relax and understand one's body and discomforts. They're also much more spiritually fulfiling than playing chemistry with your doctor and your body :)

    ReplyDelete
  10. Getting a topaz ring as links london jewellery jewelry gifts from better-half is no lower than an awesome joy. discount links of london bracelets Many ladies do admire such jewelry sparkling through charms links of london their fingers. If you may get to own one as gift, links of london silver watches you will definitely appreciate such beauty and elegance for high class cheap links of london necklaces type of jewelry. Those who know what the actual worth of gemstones will links london pendants certainly love to have one added into their collection.

    ReplyDelete
  11. Anonymous3:41 am

    That is a great tip particularly to those new to the blogosphere.
    Simple but very accurate info… Many thanks for sharing this one.
    A must read article!
    Feel free to surf my weblog - weightloss clinic

    ReplyDelete
  12. Anonymous8:48 am

    I took this for sleep based on my doctors recommendation for the first time ever last night. I think it's only 10mg. I googled amatryptaline zombie this morning at 9:45 and got your blog. Short answer yes...zombie like state..hope this wears off soon.

    ReplyDelete